Nebraska, 2004

Hail in Nebraska, August 8, 2004

August 8, 2004 · NWS GID · 2 events in 2 counties and zones

Large hail broke the windows our of a police cruiser in extreme northeast Greeley county around 4 am. There were reports of substantial crop damage in northeast Greeley county from this storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$1.0 million
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Large hail broke the windows our of a police cruiser in extreme northeast Greeley county around 4 am. There were reports of substantial crop damage in northeast Greeley county from this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 8, 2:15 AM CST, 48 minutes earlier.

Area forecast discussion, Aug 8, 2:15 AM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
315 AM CDT SUN AUG 8 2004

.DISCUSSION...NO SIG CHANGES TO CURRENT FCST. RELATIVELY WEAK LOW
PRESSURE CENTERS LOCATED IN CNTRL SD...N CNTRL NE...AND OVR THE NRN
FRONT RANGE OF CO...WITH COLD FRONT DRAPED FROM SD LOW...BACK INTO
NWRN NE AND INTO NERN CO. WARM FRONT EXTENDS FROM LOW IN SD E INTO
MN. PRE-FRONTAL TROF FROM LOW IN SD...S THRU CNTRL NE AND INTO WRN
KS. UPR LVLS HAVE TWO AREAS OF SHORTWAVE ENERGY...LEAD FROM ERN SD
INTO NERN NE...WITH SPACE PICS SHOWING SECONDARY WAVE JUST PUSHING
INTO THE DAKOTAS. SOME SW RIDGING GOING ON AHEAD OF ALL THIS INTO
ERN KS AND MS.

AS THOUGHT 24 HRS AGO...LEAD UPR WAVE AND TROF PROVIDED MEANS FOR
CURRENT CONVECTION ACROSS SD AND INTO NRN NE TONIGHT WITH SRN
PORTION OF ELEVATED STORMS THAT INITIATED OVER THE HIGHLANDS OF CO
PUSHING SE AND WEAKENING QUICKLY AS STORMS TRY TO RIDE INTO UPR LVL
WARMTH. NRN BRANCH HOWEVER CONTINUES TO CHUG ALONG TO THE SSE WITH
ERN MOST SHORTWAVE...WHILE RENEWED CONVECTION IS BEGINNING AGAIN
ACROSS WRN SD IN RESPONSE TO THE COLD FRONT AND MARGINALLY STRONGER
UPR LVL WAVE. ALL IN ALL...VERY MUCH AS PLANNED.

FOR TODAY...KEEPING CURRENT THINKING FOR THE MOST PART...WITH SOME
EARLY AM TS/SHRA THRU NRN CWA...THEN A FEW MORE AND STRONGER STORMS
INITIATING ALONG AND AHEAD OF COLD FRONT UNDER INFLUENCE OF SECOND
SW. NEAR TERM MDLS CONTINUE TO WANT TO SPIN UP LOW ALONG FRONT INTO
CNTRL KS LATER TODAY...AND CURRENT UPR FLOW PATTERN AND SFC PRESS
DROPS WOULD SUPPORT THIS. BY EARLY AFTERNOON...PREFERRED AREA FOR LL
CONVERGENCE AND TS INITIATION WOULD BE NEAR/ACROSS NERN CWA...MOVING
S AND EXPANDING WWD THRU THE AFTERNOON INTO BETTER OVERALL
INSTABILITY...WHERE LESS CLOUDS AND BETTER HEATING WILL BE FOUND.
LOW TO MID 60 DPTS...SFC BASED CAPES NEAR 3000 AND ML CAPES
APPROACHING 2000 WITH ENOUGH SUNSHINE COULD MEAN SOME SEVERE. SFC
HEATING NEAR/AHEAD OF FRONT WILL MEAN MUCH TODAY...SO WILL HAVE TO
CONTINUE TO MONITOR CWA FOR BEST POSSIBILITY OF SEVERE STORMS WHICH
RIGHT NOW CONTINUES TO LOOK TO BE ACROSS THE SERN TO SRN PORTION OF
THE FORECAST AREA BY MID/LATE AFTERNOON.

BEYOND TODAY...NO SIG CHANGES TO REST OF FCST...AS COOL DOWN
CONTINUES BEHIND FRONT THROUGH MID WEEK...WITH CHANCE FOR PRECIP ON
TUE STILL HOLDING UNDER GOOD ISENTROPIC LIFT...ALTHOUGH RELATIVELY
DRY LOWER LVLS SHOULD PRECLUDE MUCH IN THE WAY OF RAIN...AND
ATMOSPHERE WILL TAKE SOME TIME TO SATURATE FROM TOP DOWN TO GET
PRECIP AT SFC.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

10
Hazardous weather outlook, Aug 7, 6:02 PM CST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
702 PM CDT SAT AUG 7 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-081200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
702 PM CDT SAT AUG 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A SMALL CHANCE FOR THUNDERSTORMS AFTER 2 AM IN SOUTH
CENTRAL NEBRASKA...MAINLY NORTHWEST OF A GRAND ISLAND TO HOLDREGE
LINE. ISOLATED THUNDERSTORMS FROM WESTERN NEBRASKA MAY MOVE
INTO THIS REGION LATE TONIGHT. THE PRIMARY HAZARD WILL BE GUSTY
WINDS OVER 35 MPH AND LIGHTNING. WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER OVER
PARTS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS SUNDAY
MORNING. THESE ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

BY EARLY AFTERNOON...A COLD FRONT WILL PUSH INTO SOUTH CENTRAL
NEBRASKA AND BE THE FOCUS FOR THUNDERSTORMS TO REDEVELOP. THE
ATMOSPHERE WILL BE MODERATELY UNSTABLE...ESPECIALLY SOUTH OF
INTERSTATE 80 IN SOUTH CENTRAL NEBRASKA AND ACROSS ALL OF NORTH
CENTRAL KANSAS. SCATTERED THUNDERSTORMS ARE EXPECTED ALONG THE
FRONT BY 2 PM. THE PRIMARY HAZARDS WILL BE HAIL TO THE SIZE OF HALF
DOLLARS...AND WIND GUSTS IN EXCESS OF 50 MPH.

THE ENTIRE AREA OF THUNDERSTORMS WILL MOVE SOUTHEAST...BUT LINGER
INTO THE EARLY EVENING ACROSS NORTH CENTRAL KANSAS. THE
THUNDERSTORMS WILL PUSH OUT THE OUTLOOK AREA AROUND SUNSET SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

NOAA/NWS/MORITZ

The radar

The Grand Island radar (KUEX), 152 km away, was scanning. The volume nearest the first event began at 09:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Greeley

When
August 8, 3:03 AM CST
Where
Greeley County, Spalding
Measured
1.75 in hail
Property damage
$50,000
Crop damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
41.683, -98.367

Hail, Nance

When
August 8, 3:57 AM CST
Where
Nance County, Fullerton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.367, -97.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413205, 5413206.